Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 107, NWS Wichita, KS

July 17, 2021Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 17, 2021, 6:43 AM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 6:43 AM CDT (11:43 UTC)
Expired
Jul 17, 2021, 7:19 AM CDT
In force
36 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

389 
WUUS53 KICT 171143
SVRICT
KSC173-191-171245-
/O.NEW.KICT.SV.W.0107.210717T1143Z-210717T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
643 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sedgwick County in south central Kansas...
  North central Sumner County in south central Kansas...

* Until 745 AM CDT.

* At 643 AM CDT, a severe thunderstorm was located near Viola, or 7
  miles south of Garden Plain, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Viola around 655 AM CDT.

Other locations in the path of this severe thunderstorm include
Clearwater.

This includes Interstate 35 near Mile Marker 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3757 9778 3766 9768 3753 9731 3735 9751
TIME...MOT...LOC 1143Z 304DEG 14KT 3756 9764 

HAIL...<.75IN
WIND...60MPH
 
$$

MCGUIRE
2 follow-up statements
945 
WWUS53 KICT 171201
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
701 AM CDT Sat Jul 17 2021

KSC173-191-171245-
/O.CON.KICT.SV.W.0107.000000T0000Z-210717T1245Z/
Sedgwick KS-Sumner KS-
701 AM CDT Sat Jul 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR SOUTHWESTERN SEDGWICK AND NORTH CENTRAL SUMNER COUNTIES...

At 700 AM CDT, a severe thunderstorm was located near Clearwater,
moving southeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Clearwater and Haysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3757 9778 3758 9768 3765 9767 3753 9731
      3735 9751
TIME...MOT...LOC 1200Z 304DEG 14KT 3752 9757 

HAIL...<.75IN
WIND...60MPH
 
$$

MCGUIRE
064 
WWUS53 KICT 171219
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
719 AM CDT Sat Jul 17 2021

KSC173-191-171229-
/O.CAN.KICT.SV.W.0107.000000T0000Z-210717T1245Z/
Sedgwick KS-Sumner KS-
719 AM CDT Sat Jul 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEDGWICK AND
NORTH CENTRAL SUMNER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3757 9778 3758 9768 3765 9767 3753 9731
      3735 9751
TIME...MOT...LOC 1218Z 304DEG 14KT 3748 9749 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:39 AM CDT, 4 minutes earlier.

Area forecast discussion, Jul 17, 6:39 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
639 AM CDT Sat Jul 17 2021

.SHORT TERM...(Today through Monday night)
Issued at 335 AM CDT Sat Jul 17 2021

Forecast concerns focus around thunderstorms and heavy rain
potential through the weekend.

Challenging forecast through about Monday, with periodic chances for
thunderstorms. Rich/deep atmospheric moisture remains in place
across the region. Coupled with good diurnal heating, this makes for
a weakly to uncapped airmass, making it very easy to initiate
thunderstorm development.

Early morning observational analysis indicates thunderstorms
festering across portions of south-central and southeast Kansas,
within a zone of low-level warm advection and moisture transport
just north of a stalled frontal zone. The primary concern with this
activity is locally intense rainfall rates and associated potential
flooding issues, although could see isolated occurrences of
marginally severe hail and severe wet microburst winds. Thinking
this activity will fester much of the night, although should
gradually attempt to dissipate this morning as the low-level jet
veers and weakens. Due to heavy rainfall the past few days, went
ahead and hoisted a short-fuse flood watch across southeast Kansas
through 1 PM today. If storms are ongoing and/or more storm
development is expected, the day shift forecaster may need to extend
this flood watch in time.

Meanwhile, a secondary cluster/line of thunderstorms continues to
propagate south/southeastward across central/southwest Nebraska.
Favorable moist/unstable low-level inflow should support this
activity surviving south/southeast into at least central Kansas
early this morning, and possibly all the way into south-central
Kansas by mid-late morning or so. Still quite a bit of uncertainty
on how far south this complex will propagate...anticipate many
forecast updates this morning. Depending on the system's strength
and timing, an outflow boundary will likely lay out somewhere across
southern Kansas, acting as yet another initiation point for hit-or-
miss storms this afternoon-evening. Like yesterday, not expecting
widespread severe weather, although could see isolated occurrences
of quarter size hail and 60-70 mph microburst winds with the
strongest activity. Locally heavy rainfall will continue to be a
threat as well.

Held onto slight chance to chance PoPs tonight, increasing from
north to south early Sunday morning through Sunday, as deterministic
and ensemble consensus approaches shortwave energy from the north.
If the NAM, RAP, HRRR, and GEM models verify, could be looking at a
rather expansive area of thunderstorms/squall line progressing south
Sunday, with a threat for damaging winds and more heavy rainfall.
This certainty is within the realm of possibility given the
moist/unstable airmass amidst decent forcing and modestly increasing
deep layer shear.

Will hold onto modestly high PoPs Sunday night-Monday, as another
lobe of shortwave energy drops south across Mid-America, along the
eastern periphery of stout western CONUS upper ridging. However, if
there indeed is an expansive thunderstorm complex that sweeps south
across the region Sunday, PoPs may end up being much lower Sunday
night-Monday, as the airmass will essentially be worked-over. Stay
tuned.

.LONG TERM...(Tuesday through Friday)
Issued at 335 AM CDT Sat Jul 17 2021

While some differences exist, deterministic and ensemble mean
consensus supports fairly quiet weather much of next week after
Monday, as upper ridging slowly builds in from the west. Meanwhile,
retrograding upper energy across the southern CONUS undercutting the
western/central CONUS ridge should also support cooler than normal
temperatures for at least Monday-Wednesday, with readings warming
back closer to near/above normal for late week and next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 635 AM CDT Sat Jul 17 2021

Multiple clusters of showers and thunderstorms with heavy rain
continue to impact the region this morning. Once cluster was
located across southeast Kansas, while another complex of storms
was drifting into central and south central KS. Locally heavy rain
and MVFR/IFR will develop at times under the heaviest activity. An
outflow boundary moving south may shift winds to the
north/northeast across central KS impacting KRSL, KSLN and perhaps
KGBD before becoming diffuse allowing an easterly wind to become
reestablished. Showers and storms may return this afternoon and
overnight as another complex of storms drops south out of
Nebraska.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    87  71  88  69 /  40  20  40  40
Hutchinson      89  69  89  67 /  50  20  40  50
Newton          86  69  86  67 /  40  20  40  40
ElDorado        86  70  86  68 /  40  20  40  40
Winfield-KWLD   87  71  87  69 /  30  20  40  40
Russell         90  68  89  66 /  70  40  50  50
Great Bend      88  68  86  66 /  70  30  40  50
Salina          90  70  89  67 /  60  30  50  50
McPherson       89  68  87  66 /  50  20  50  50
Coffeyville     86  71  87  69 /  40  20  40  30
Chanute         86  71  86  69 /  40  20  30  30
Iola            86  70  85  68 /  30  20  30  30
Parsons-KPPF    86  71  87  69 /  40  20  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 PM CDT this afternoon for KSZ052-053-069>072-
093>096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, Jul 17, 4:03 AM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
403 AM CDT Sat Jul 17 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
403 AM CDT Sat Jul 17 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will impact the region today and tonight.
While widespread severe weather is not expected, isolated
occurrences of quarter size hail and 60-70 mph winds are possible.
Additionally, pockets of very heavy rainfall and localized flooding
concerns are likely, especially for portions of southeast Kansas
where flooding is currently ongoing.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances will continue Sunday and Monday, with
the highest chances probably Sunday. A few severe thunderstorms are
possible, capable of large hail and damaging winds. Pockets of heavy
rainfall and localized flooding will also remain a concern,
especially where flooding is currently ongoing across southeast
Kansas.

.SPOTTER INFORMATION STATEMENT...

Please relay severe weather, heavy rainfall, and flooding reports to
the National Weather Service.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 17, 2:16 AM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
216 AM CDT Sat Jul 17 2021

KSZ093-170745-
Cowley KS-
216 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Cowley County in south central Kansas...

* Until 245 AM CDT.

* At 214 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Burden, or 16 miles east of
  Winfield...moving northeast at 5 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Burden and Cambridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3731 9680 3747 9669 3740 9652 3725 9653
      3725 9671
TIME...MOT...LOC 0716Z 233DEG 5KT 3732 9667

MCGUIRE
Special weather statement, Jul 17, 4:17 AM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
417 AM CDT Sat Jul 17 2021

KSZ069-170945-
Butler KS-
417 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Butler County in south central Kansas...

* Until 445 AM CDT.

* At 415 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northeast of Potwin, or 11
  miles north of El Dorado...moving northeast at 15 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  El Dorado Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3789 9692 3795 9695 3803 9705 3809 9685
      3809 9683 3803 9670 3792 9672
TIME...MOT...LOC 0917Z 236DEG 12KT 3798 9690

MCGUIRE
Special weather statement, Jul 17, 5:45 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
545 AM CDT Sat Jul 17 2021

KSZ047-171115-
Barton KS-
545 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Barton County in central Kansas...

* Until 615 AM CDT.

* At 544 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Albert, or near Otis...moving
  east at 20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Great Bend, Hoisington, Albert, Olmitz, Galatia and Great Bend
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3866 9903 3859 9862 3826 9878 3838 9903
TIME...MOT...LOC 1045Z 288DEG 17KT 3850 9902

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:08 AM CDTAreal Flood WarningICTCowley8 hr
Jul 17, 2:16 AM CDTSpecial Weather StatementICTCowley29 min
Jul 17, 2:32 AM CDTFlash Flood Warning Considerable damage threatICTCowley109 min
Jul 17, 3:17 AM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 7 more10 hr
Jul 17, 4:17 AM CDTSpecial Weather StatementICTButler28 min
Jul 17, 5:45 AM CDTSpecial Weather StatementICTBarton30 min
Jul 17, 7:29 AM CDTSpecial Weather StatementICTReno31 min
Jul 17, 8:04 AM CDTSpecial Weather StatementICTSedgwick26 min
Jul 17, 8:16 AM CDTSpecial Weather StatementICTMontgomery29 min
Jul 17, 8:22 AM CDTSpecial Weather StatementICTKingman, Reno23 min
Jul 17, 9:11 AM CDTAreal Flood WarningICTKingman, Reno, Sedgwick4 hr
Jul 17, 9:33 AM CDTAreal Flood WarningICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more8 hr
Jul 17, 10:47 AM CDTFlash Flood Warning Considerable damage threatICTMontgomery, Wilson3 hr
Jul 17, 11:22 AM CDTSpecial Weather StatementICTMontgomery23 min
Jul 17, 11:42 AM CDTSpecial Weather StatementICTWilson, Woodson33 min
Jul 17, 1:54 PM CDTRiver Flood WarningICTWilson18 hr
Jul 17, 2:09 PM CDTRiver Flood WarningICTWilson7 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.